Puerto Rico, 2003

Flash Flooding and Debris Flows in Puerto Rico, September 21, 2003

September 21, 2003 · NWS SJU · 17 events in 7 counties and zones

A weak tropical wave entering the Lesser Antilles interacted with mid to upper level low pressure located northwest of Puerto Rico to generate heavy rains , landslides and flash flooding over many municipalities. Some events were urban flooding, others like in Trujillo Alto more serious flash flooding due to heavy rains.

The toll

Deaths
0
Injuries
0
Property damage
$277,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A weak tropical wave entering the Lesser Antilles interacted with mid to upper level low pressure located northwest of Puerto Rico to generate heavy rains , landslides and flash flooding over many municipalities. Some events were urban flooding, others like in Trujillo Alto more serious flash flooding due to heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 21, 9:30 AM AST, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 21, 9:30 AM AST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
930 AM AST SUN SEP 21 2003

GREAT UPPER LEVEL DYNAMICS FOR CONTINUED SHOWERS AND THUNDERSTORMS
THROUGH LATE TONIGHT. 50-55KT JET STREAK TO MOVE NORTHWEST OVER EAST
PUERTO RICO BY TONIGHT. ONGOING THUNDERSTORMS ACROSS THE EAST AND
SOUTHEAST WATERS SHOULD MOVE AND REDEVELOP ACROSS THE EAST AND
SOUTHEAST PORTIONS OF PUERTO RICO THIS AFTERNOON. 12Z SOUNDING
LOADED WITH MOISTURE. SOUTHEAST WINDS IN LOW LEVELS WITH SOUTHWEST
FLOW FROM 8 THSD FT AND ALOFT. THIS FLOW WILL ADVECT THE AFTERNOON
THUNDERSTORMS THAT DEVELOP OVER THE CENTRAL INTERIOR TOWARDS THE
NORTH AND NORTHEAST PART OF PUERTO RICO. U.S. VIRGIN ISLANDS WILL
ALSO PARTICIPATE OF THESE SHOWERS AND THUNDERSTORMS. HIGH POTENTIAL
FOR FLASH FLOODING ALONG THE NORTH...EAST AND SOUTHEAST AND THE
USVI. PONDERING FLASH FLOOD WATCH FOR PUERTO RICO AND SMALL STREAM
FLOOD ADVISORY FOR THE USVI. THE TROPICAL WAVE THAT WAS MENTIONED
YESTERDAY AS ENTERING THE ANTILLES THIS AFTERNOON REMAINS WEAK AND
SHOWS SOME CYCLONIC TURNING OF THE WIND NEAR 19 NORTH AND 57 WEST.
THIS MOISTURE WILL CONNOTE TO MOVE TOWARDS LOCAL AREA TO INTERACT
WITH THE UPPER LOW PRESSURE THIS AFTERNOON AND TONIGHT. MODELS HINT
AT SOME DRYING MONDAY AFTERNOON...BUT IT SHOULD BE SHORT LIVED.

MARINERS SHOULD EXERCISE CAUTION DUE TO HIGHER WINDS AND SEAS NEAR
THUNDERSTORMS TODAY.

RM

.PREVIOUS MORNING DISCUSSION...
FORCED TO UPDATE ZFP/GRIDS AS DRY AIR AROUND THE UPPER LOW HAS
BRIEFLY MADE ITS WAY INTO THE LOCAL AREA THIS MORNING. THIS HAS
CAUSED THE CLOUD COVER TO AMAZINGLY VANISH. HOWEVER...MOISTURE STILL
MOVING IN FROM THE EAST...AND WITH THE MORNING SUNSHINE THAT
PREVIOUSLY WAS NOT EXPECTED...CLOUDS AND THUNDERSTORMS SHOULD
DEVELOP RATHER RAPIDLY LATER THIS MORNING. VERY COMPLICATED FORECAST
TO SAY THE LEAST. /DG

VIGOROUS UPPER LOW LOCATED JUST OFF THE NORTHWEST COAST OF PR
CONTINUES TO INITIATE THUNDERSTORMS...SOME SEVERE. THEY ARE
CONCENTRATED ACROSS THE WATERS AT THIS TIME. HOWEVER...SOME HAVE
AFFECTED PARTS OF EASTERN PR AND THE VI. THE MOST SEVERE STORMS
OVERNIGHT WERE LOCATED ACROSS THE CARIB WATERS...WITH VIL AND DBZ
VALUES APPROACHING 70 DOPPLER RADAR ESTIMATED RAINFALL RATES
APPROACHING 6 INCHES PER HOUR WITH THESE STORMS...AND 3 HOURLY
DOPPLER ESTIMATED PRECIP VALUES OF UP TO 11.9 INCHES WERE SEEN
SURELY SOME HAIL CONTAMINATION...BUT SEVERE STORMS WITH TORRENTIAL
RAINFALL TO SAY THE LEAST.

DYNAMICS WILL REMAIN IN PLACE THROUGHOUT THE DAY TODAY.
ALSO...MOISTURE IS INCREASING FROM THE EAST. THIS WILL LEAD TO
OCCASIONAL RAINFALL AND THUNDERSTORMS ACROSS EASTERN PR AND THE VI
THIS MORNING...DEVELOPING AND SPREADING NORTHWESTWARD ACROSS THE
REST OF THE AREA BY THIS AFTERNOON. BELIEVE THE MOST ACTIVE WEATHER
TODAY WILL BE CONCENTRATED ACROSS ABOUT THE SOUTH AND EAST HALF OF
PR AND ACROSS THE VI...AS THE FLOW BECOMES SOUTHEASTERLY.
STILL...EXPECT ALMOST THE ENTIRE AREA TO GET AT LEAST SOME RAINFALL
THROUGH TONIGHT...AND LOCALLY HEAVY DOWNPOURS WILL BE SEEN. A FLASH
FLOOD WATCH MAY BE ISSUED LATER THIS MORNING FOR PARTS OF THE AREA.
LOWERED MAX TEMPS SEVERAL DEGREES FOR THIS AFTERNOON...WITH THE
ANTICIPATION OF MOSTLY CLOUDY TO CLOUDY SKIES LATER ON.

IT MAY TAKE LONGER THAN CLIMO TONIGHT FOR THE WEATHER TO IMPROVE
ACROSS PR. BELIEVE THROUGH MIDNIGHT...SKIES WILL REMAIN OVERCAST
WITH AREAS OF LIGHT RAINFALL ACROSS THE ISLAND. HOWEVER...AFTER
MIDNIGHT RAINFALL AGAIN SHOULD BE CONCENTRATED ALONG THE SOUTH AND
EAST COASTS. THE VI WILL CONTINUE WITH GOOD CHANCES FOR RAINFALL
TONIGHT.

SOME DRIER AIR MOVES INTO THE AREA MONDAY. HOWEVER...STILL DO EXPECT
A GOOD AMOUNT OF CLOUDS ALONG WITH A GOOD CHANCE FOR THUNDERSTORMS
ESPECIALLY INTERIOR PR...AS UPPER TROUGH WILL CONTINUE TO PROVIDE
GOOD DYNAMICS ACROSS THE AREA.

NO CHANGES TO THE COASTAL FORECAST THIS MORNING. /DG

SJU...
.PR...NONE.
.VI...NONE.

EQUIPMENT...NO PROBLEMS AT THIS TIME.
Hazardous weather outlook, Sep 21, 6:30 AM AST, 6 hours 22 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-212000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST SUN SEP 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...AN UPPER LEVEL LOW AND TROUGH ACROSS THE REGION
THIS MORNING WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE...WHICH WILL
INDUCE SCATTERED TO NUMEROUS THUNDERSTORMS THAT WILL INTERMITTENTLY
PASS THROUGH THE LOCAL AREA THROUGH TONIGHT. MANY OF THESE WILL BE
HIT AND MISS TYPE THUNDERSTORMS...EMBEDDED WITHIN THE TRADE
WINDS...WITH ACTIVITY INCREASING FROM EAST TO WEST DURING THE
AFTERNOON. MANY OF THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY
RAINFALL AND STRONG GUSTY WINDS. URBAN AND SMALL STREAM FLOODING
SHOULD BE EXPECTED THROUGH TONIGHT...WITH THE POTENTIAL FOR AREAS OF
MORE SIGNIFICANT FLASH FLOODING... AND RIVER FLOODING DURING THE
LATE AFTERNOON AND EVENING HOURS. IN ADDITION...MUDSLIDES ARE
POSSIBLE OVER AREAS OF STEEP TERRAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IF ADVERSE WEATHER AFFECTS YOUR
AREA. PLEASE REMAIN ALERT AND REPORT HEAVY RAINFALL...INTENSE
THUNDERSTORMS...AND FLOODING POTENTIAL TO THE NWS OFFICE IN
CAROLINA.

.MONDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS ARE EXPECTED
THROUGH MONDAY BEFORE THE ATMOSPHERE BEGINS TO STABILIZE FOR A FEW
DAYS. OTHERWISE...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...AT
A MINIMUM...WILL DEVELOP IN THE AFTERNOONS ACROSS SECTIONS OF PUERTO
RICO. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...AN UPPER LEVEL LOW AND TROUGH ACROSS THE REGION
THIS MORNING WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE...WHICH WILL
INDUCE SCATTERED TO NUMEROUS THUNDERSTORMS THAT WILL INTERMITTENTLY
PASS THROUGH THE LOCAL AREA THROUGH TONIGHT. MANY OF THESE WILL BE
HIT AND MISS TYPE THUNDERSTORMS...EMBEDDED WITHIN THE TRADE WINDS.
MANY OF THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL AND
STRONG GUSTY WINDS...AND URBAN AND STREAM FLOODING SHOULD BE
EXPECTED THROUGH TONIGHT. A FEW LOCATIONS COULD RECEIVE ENOUGH
RAINFALL TO RESULT IN MORE SIGNIFICANT URBAN OR GUT FLOODING. IN
ADDITION...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IF ADVERSE WEATHER AFFECTS YOUR
AREA. PLEASE REMAIN ALERT AND REPORT HEAVY RAINFALL...INTENSE
THUNDERSTORMS...AND FLOODING POTENTIAL TO THE NWS OFFICE IN CAROLINA.

.MONDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS ARE EXPECTED
THROUGH MONDAY BEFORE THE ATMOSPHERE BEGINS TO STABILIZE FOR A FEW
DAYS. OTHERWISE...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
POSSIBLE EACH DAY OVER PARTS OF THE LOCAL ISLANDS. SOME LOCALIZED
URBAN OR GUT FLOODING IS POSSIBLE. NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

11 flash flood, 3 heavy rain, 3 debris flow. Local standard time, as filed.

Flash Flood, Western Interior

When
September 21, 12:52 PM AST to 9:00 PM AST
Where
Western Interior County, Adjuntas
Property damage
$2,000
Reported by
EMERGENCY MANAGER

A flooded house was reported at Barrio Castañer, Villa Rica sector.

Heavy Rain, Western Interior

When
September 21, 1:30 PM AST to 2:30 PM AST
Where
Western Interior County, Lares
Reported by
EMERGENCY MANAGER

Downed power lines and a tree was reported at Las Campanas sector, road 454.

Flash Flood, San Juan and Vicinity

When
September 21, 1:56 PM AST to 8:00 PM AST
Where
San Juan and Vicinity County, Trujillo Alto
Property damage
$200,000
Reported by
EMERGENCY MANAGER

Many sectors of Trujillo Alto were reported flooded as three small streams went out of their banks . Quebrada La Leprosa, La Cepero, and Blasina. Fourteen families were affected by flood waters at Sector Hoyo 2, road 845.

Heavy Rain, San Juan and Vicinity

When
September 21, 2:16 PM AST to 9:00 PM AST
Where
San Juan and Vicinity County, Bayamon
Reported by
EMERGENCY MANAGER

A house was reported flooded at Jardines de Caparra urbanization.

Flash Flood, San Juan and Vicinity

When
September 21, 2:31 PM AST to 8:00 PM AST
Where
San Juan and Vicinity County, Carolina
Property damage
$3,000
Reported by
EMERGENCY MANAGER

Several homes and roads were reported flooded in Saint Just, Villa Carolina, San Francisco Street. Eleven families were affected at Betania Street in Saint Just.

Flash Flood, San Juan and Vicinity

When
September 21, 2:35 PM AST to 8:00 PM AST
Where
San Juan and Vicinity County, San Juan
Property damage
$3,000
Reported by
EMERGENCY MANAGER

Several homes were reported flooded in Villa Nevarez, Villa Olimpica and Barriada Israel.

Flash Flood, Northeast

When
September 21, 2:43 PM AST to 8:00 PM AST
Where
Northeast County, Luquillo
Property damage
$2,000
Reported by
EMERGENCY MANAGER

Road 992 was reported flooded. Flooded homes were reported in Comunidad El Hoyo and at Barrio Fortuna.

Flash Flood, Eastern Interior

When
September 21, 2:48 PM AST to 8:00 PM AST
Where
Eastern Interior County, Cayey
Property damage
$2,000
Reported by
EMERGENCY MANAGER

Flooded home along road 1 at Jesus T. Pineiro.

Heavy Rain, Northeast

When
September 21, 3:00 PM AST to 9:00 PM AST
Where
Northeast County, Rio Grande
Reported by
EMERGENCY MANAGER

Several homes were reported flooded at Barrio Palmer, Rio Grande affecting seven families. The bridge at the Muñiz-Muñiz sector along road 967 at Barrio Tres T collapsed, isolating 35 families.

Flash Flood, Eastern Interior

When
September 21, 3:17 PM AST to 8:00 PM AST
Where
Eastern Interior County, Caguas
Property damage
$60,000
Reported by
EMERGENCY MANAGER

Many homes and roads were reported flooded in Caguas.

Flash Flood, North Central

When
September 21, 3:18 PM AST to 9:00 PM AST
Where
North Central County, Manati
Reported by
EMERGENCY MANAGER

A house was reported flooded at Barrio Tierras Nuevas, El Hono sector. Several roads and highways were reported flooded like 685, 604, 643 and higway 2.

Flash Flood, Eastern Interior

When
September 21, 3:18 PM AST to 9:00 PM AST
Where
Eastern Interior County, Cidra
Property damage
$2,000
Reported by
EMERGENCY MANAGER

A house was reported flooded at the urbanization Ciudad Primaveras.

Flash Flood, Central Interior

When
September 21, 3:32 PM AST to 9:00 PM AST
Where
Central Interior County, Morovis
Reported by
EMERGENCY MANAGER

Several homes were reported flooded at Barrio Barahona and Torrecillas. Eight families were affected.

Debris Flow, Central Interior

When
September 21, 4:06 PM AST to 9:00 PM AST
Where
Central Interior forecast zone
Reported by
EMERGENCY MANAGER

Landslide was reported along road 167, at La Mulita sector in Naranjito.

Debris Flow, Ponce and Vicinity

When
September 21, 4:08 PM AST to 5:08 PM AST
Where
Ponce and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

A landslide was reported at Comunidad del Paraiso in Ponce.

Debris Flow, Central Interior

When
September 21, 5:15 PM AST to 6:15 PM AST
Where
Central Interior forecast zone
Reported by
EMERGENCY MANAGER

A landslide was reported at EL Salto sector in Comerio.

Flash Flood, Eastern Interior

When
September 21, 5:25 PM AST to 9:00 PM AST
Where
Eastern Interior County, Aguas Buenas
Property damage
$3,000
Reported by
EMERGENCY MANAGER

Several homes and roads were reported flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337027, 5337028, 5336950, 5337030, 5336946, 5336947, 5336948, 5336949, 5337029, 5336951, 5337023, 5337024, 5337022, 5337021, 5337025, 5337026, 5337020.